It is currently Tue Aug 22, 2017 9:26 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 5 posts ] 
Author Message
PostPosted: Thu Jan 01, 2009 5:21 pm 
Offline
New Poster
New Poster

Joined: Thu Jan 01, 2009 4:22 pm
Posts: 3
I am a chronic pain patient [broken neck/fusion/ddd/nerve impingement in c-spine] and my tolerance has reached a level where neither my dr. nor I want to increase my medication any further - 600 mg oxycontin/oxycodone & 300 mcg of fentanyl. My tolerance first jumped when I had a DDI that raised the levels of oxycontin by 5-10x [from what I have read - unfortunately, no one did a drug test to see how high the level was]. At the time, I was on 300 mg of oxycontin/oxycodone.

My doctor thinks I should "zero-out" and start from scratch and sent me to a suboxone doctor to discuss going on suboxone. The doctor told me he would give me beta blockers in addition to the clonidine patch to go through withdrawal and switch to suboxone. I am concerned about going through a withdrawal at my level that isn't a slow taper or medically supervised [the withdrawal from my meds would be at home - I assume the beta blockers are to prevent a heart attack or stroke from dropping down from such a high level of medication].

I have read the suboxone literature, which says that 60 mg of methadone is the highest dose that should be used for a transfer to suboxone. Obviously, my dose is much higher than the equivalent of 60 mg of methadone. I am worried that suboxone would not stop the withdrawals or work for my pain because I my tolerance is so high. I have never used my pain meds to get high.

I don't know what my options are at this point. The only other possibility I can think of, and the one I wish my doctor had tried earlier, is methadone. Since it is an NMDA antagonist, it would arrest or slow the development of further tolerance and I would be able to go on a lower dose because of incomplete cross-tolerance. I have concerns about this option as well -- I wonder if I should try to taper down first so that I could go on a lower level of methadone to start. I also know that switching a patient to methadone at my level isn't easy. I doubt that my doctor has switched anyone from my med level to methadone before.

Any advice would be greatly appreciated. I am very concerned about my tolerance and whether or not my tolerance will prevent me from getting adequate pain control in the future - I'm worried about caring for myself and being able to work. My pain levels are high, and as I said, neither my doctor nor I wants to increase the meds further.

Also, the clonidine seemed to be helping a lot with my pain before doesn't seem to be working as well anymore. Does clonidine lose efficacy over time [several months?]

Thoughts/advice would be greatly appreciated. Thank you.


Top
 Profile  
 
PostPosted: Sat Jan 03, 2009 10:24 am 
Offline
Average Poster
Average Poster

Joined: Tue Mar 11, 2008 4:28 pm
Posts: 19
Location: Wisconsin
Darlene:
Your case is very complicated, as you know. But you seem very knowledgable and willing to research. I'm no doctor or chronic pain patient, just an addict. Here are some of my thoughts.
Have you tried to taper your opiate dose slowly? Have you ever experienced withdrawal? Going through withdrawal at home even with comfort meds takes a lot of courage, planning, commitment, and assistance from others.
From what I've read on the boards, suboxone works for some people, but not all, for chronic pain.
I'd get second opinions from a "number" of doctors if possible. Also contact suboxdoc for his take on your situation.
Opiates long term tend to change who and what we are IMO. Good luck in your search, I wish you only the best.
Kilby5.0


Top
 Profile  
 
PostPosted: Mon Jan 05, 2009 4:21 pm 
Offline
New Poster
New Poster

Joined: Thu Jan 01, 2009 4:22 pm
Posts: 3
Kilby, thank you for your response. Yes, I have done a lot of research and am prepared to do a lot more, and your idea getting several opinions is a good one - I have begun doing that.

Unfortunately, I have experienced withdrawal and know how tough it is. Frankly, I wish I had tried every possible form of non-opiate pain control before I headed down this path. If/when I try to taper my meds, I will try to do it when I have enough money to try alternatives methods of pain control. None of the chronic pain patients I know want to be on opiates for pain control, and that includes me. I wish I had understood that once you go down this path, it's very tough to turn around.

One of my concerns is that I have experienced cognitive problems when my dose has been lowered [a significant/sharp drop]. The first time this occurred the cognitive problems persisted for close to a year until my dose was increased substantially. The cognitive problems were severe the last time this occurred; I could not sustain a coherent train of thought, and felt disoriented and confused. From what I have read, these symptoms sound a lot like PAWS. However, I thought PAWS occurred after going off opiates completely. I am concerned I might experience cognitive problems during a slow taper as well.

Have other people had cognitive problems or PAWS symptoms while using opiates?

Thanks,
Darlene


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Wed Apr 29, 2009 4:16 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
Hi Darlene,
I see this post is a few months old, but what the heck.
I, too, was on a very high dose of opiates for chronic pain. Long story short, the tolerance is always be there. Also, in my experience (and others that I've read of), the pain meds actually increased my pain! I've been on suboxone since December and it does fairly well for me. Most of us with chronic pain will never be 100% pain free - we search for the ability to simply get by to live our lives fairly normally.
With regard to going off your current meds and on Suboxone, I'm sure you've read that in order for it to work, the patient MUST be in the midst of withdrawals when you start.
Just my thoughts. If you're still on the forum, I'd be interested to hear how things have worked out for you.
Best of luck!
Melissa


Top
 Profile  
 
 Post subject: methodone
PostPosted: Thu Jun 11, 2009 12:11 pm 
Offline
New Poster
New Poster

Joined: Thu Jun 11, 2009 8:29 am
Posts: 2
Darlene: Please do some more research on methodone before you make the choice to switch. I was on it for 5 years.Your pain M. Dr should be able to put you on Sub. It would be easier to go to the sub. from what you are on than from the Methodone.My husband is on Sub. for pain M. and it has releived his pain a lot better than the other meds he was on.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group